Hail, Becker
- When
- July 24, 10:40 PM CST
- Where
- Becker County, Lake Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.880, -96.100
Two distinct areas of thunderstorms developed across eastern North Dakota and the northwest quarter of Minnesota during the late evening of July 24th into the early morning of the 25th. The first ran along the U.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Two distinct areas of thunderstorms developed across eastern North Dakota and the northwest quarter of Minnesota during the late evening of July 24th into the early morning of the 25th. The first ran along the U. S. Highway 2 corridor from Devils Lake to Grand Forks to Fosston, while the second ran along and just south of the Interstate 94 corridor from Kathryn to Kindred to Barnesville. Roughly one to two inches of rain fell along the U. S. Highway 2 corridor while three to six inches of rain fell along the Interstate 94 corridor. Since the area was in the middle of a D2 drought, per the U. S. Drought Monitor, the rain did not have a big effect on area rivers. Most of the severe weather occurred along the Interstate 94 corridor, with some large hail and strong winds gusts reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 24, 6:17 PM CST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 717 PM CDT TUE JUL 24 2012 .DISCUSSION... THE MAIN CHALLENGE WILL BE THUNDERSTORMS AND POTENTIAL SEVERE WEATHER OVERNIGHT. A WELL DEFINED SFC WARM FRONT STRETCHES FROM LOW PRESSURE SOUTH OF KPIR INTO NE SD...WITH 70 DEWPOINTS. THE 00Z KABR SOUNDING IS WELL CAPPED...SO IT APPEARS THAT BEST SEVERE THUNDERSTORM POTENTIAL MAY BE JUST TO THE NORTH IN OUR FA. THE LATEST NEAR TERM MODELS ALL DEVELOP A 30-40KT LLJ THAT SHOULD FOCUS CONVECTION INTO EASTERN ND BY 03Z...THEN MOVE AN MCS EAST INTO WC MN OVERNIGHT. GIVEN THE VERY HIGH PWATS AROUND 2 INCHES AND AMPLE INSTABILITY/SHEAR...A SEVERE MCS IS POSSIBLE. THE BEST FORCING SHOULD BE ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR...SO WILL MENTION SEVERE HERE. THERE WILL BE MORE SYNOPTIC SCALE FORCING IN THE NORTH WITH STRONG UPPER LEVEL DIVERGENCE FROM A POWERFUL UPPER LOW IN WESTERN SASKATCHEWAN. THEREFORE...EXPECT SHOWERS AND STORMS FOR MOST AREAS OVERNIGHT...WITH THE BEST SEVERE POTENTIAL IN THE FAR SOUTH. GIVEN THE VERY HIGH FREEZING LEVELS...THE MAIN SEVERE THREAT COULD BE DAMAGING WINDS IF A SEVERE MCS CAN DEVELOP. && .AVIATION... ALL MODELS SUGGEST AREA OF SHRA/TSRA MOVING INTO REGION LATER THIS EVENING. COULD SEE MVFR/IFR CIGS/VSBY IN STRONGER STORMS. TOUGH TO PIN POINT ANY LOWER CIGS OR VSBY BUT DID MENTION VCTS INTO THE VALLEY LATER THIS EVENING AND OVERNIGHT. WINDS SHIFT TO THE NW AND INCREASE BY WED AFTERNOON. && .PREV DISCUSSION... /ISSUED 301 PM CDT TUE JUL 24 2012/ SHORT TERM... QUESTION IS RAIN OVERNIGHT. MOST AREAS NEED THE RAIN AND THIS SYSTEM LOOKS TO BRING THE BEST CHANCES FOR WIDESPREAD RAIN IN A LONG TIME. BUT AS USUAL THE EXACT DEVELOPMENT OF ANY COMPLEXES AND LOCATION IS STILL THE BIG QUESTION MARK. TWO AREAS OF FOCUS...ONE IS AREA NORTH OF THE WARM FRONT WHICH IS LOCATED NR A PIERRE- HURON- MARSHALL MN LINE AND THE OTHER IS ASSOC WITH 500 MB VORT MAX WELL DEFINED IN WATER VAPOR TO THE WEST OF BISMARCK. NOT AS CONCERNED ABOUT MONTANA LINE OF CONVECTION AS THINK THIS WILL DISSIPATE AS IT MOVES EAST AND THEN NORTHEAST. MODELS ALL HAVE TO VARYING DEGREES A TSTM COMPLEX OVER SRN OR CNTRL PARTS OF ND DEVELOPING NR BIS AREA AND MOVING EAST THIS EVENING. HPC USING GENERAL NAM/GFS BLEND HAS HEAVIEST QPF BIS-FAR THEN TOWARD PKD/BJI. GFS FARTHER NORTH AND LIKELY TOO HEAVY WITH QPF WITH CENTER MORE ALONG HIGHWAY TWO. POSITION OF WARM FRONT AND LIKELY TRACK OF VORT MAX GENERALLY EAST WOULD FAVOR HEAVIEST AXIS SOMEWHERE CLOSE TO I-94 THEN EAST INTO MINNESOTA LAKES COUNTRY. ALTHOUGH 18Z RAP HAS HEAVIEST PCPN MORE OVER GRAND FORKS....EARLIER RUNS PEGGED THE -8C SHOWALTERS WELL OVER FAR NE SD AND HEAVIEST QPF MORE OVER FARGO. SEEING THESE TWO AREAS ON RADAR ATTM THOUGH ECHOES ARE PRETTY WEAK. ONE BAND OF ELEVATED ACTIVITY KMSP AREA TO NR ABERDEEN THEN UP TO BISMARCK-DICKINSON WHERE THE VORT MAX ACTIVITY TAKES OVER. SPC MESO PAGE SHOWS 5000 J/KG NR WARM FRONT AND LITTLE CAP AS DEW PTS POOL IN THE LOW 70S TO OUR SOUTH. WOULD LIKE TO SEE A BETTER 850 MB JET TONIGHT WITH INDICATIONS OF A 35KT JET WITH BEST CONVERGENCE FARGO-PARK RAPIDS AREA. HOWEVER...IN GRIDDS WILL EXPAND LIKELY POPS NORTHWARD TO COVER MOST OF THE FCST AREA AS DO EXPECT AT LEAST SOME RAIN ALL AREAS....MOSTLY 03Z-08Z IN ND AND THEN 06Z-12Z IN NW/WCNTRL MN. PWATS OVER 2 INCHES IN SE ND INTO MN LAKES COUNTRY SO HVY RAIN THREAT THERE...BUT CONDITIONS ARE VERY DRY SO FLOODING NOT AN ISSUE OUTSIDE OF URBAN ISSUES THAT MAY DEVELOP. WEDNESDAY WILL SHOW UPPER LOW OVER MANITOBA AND A FAIRLY GOOD DRY PUSH EASTWARD THRU 18Z WITH TROUGH PASSING THRU. KEPT SOME CHC POPS IN THE ERN FCST AREA INTO THE AFTN AS DRIEST AIR MAY NOT QUITE MAKE IT THAT FAR EAST. ALSO MAINTAINED SOME LOW POPS IN THE AFTN OVER FAR NRN RRV CLOSER TO COOL POOL ALOFT. HOWEVER....LIFTED AND SHOWWALTERS INDICATE A PRETTY STABLE ENVIRONMENT IN DRY SLOT SOUTH OF UPPER LOW...SO POPS MAY BE A BIT TOO MUCH. LOOKS WARM WITH SOME AFTN CU WITH HIGHS IN THE 80S. KEPT LOW POPS WED NIGHT FOR CONFIDENCE IS THIS PERIOD FOR PRECIP IS QUITE LOW. UPPER LOW WILL DRIFT SOUTHEAST INTO NE MN AND THE GREAT LAKES REGION THU-THU NIGHT. COOL POOL ALOFT WILL DROP INTO MINNESOTA ALONG WITH LIKELY ASSOC SHOWER/THUNDERSTORM ACTIVITY...MAINLY RRV AND EASTWARD DURING THE DAY ON THURSDAY. ANY ACTIVITY WILL DIMINISH EARLY THU EVE THEN HIGH PRESSURE WILL BRING CLEARER SKY FOR OVERNIGHT THU NIGHT AND FRIDAY. LONG TERM FRI NIGHT-MON. FOLLOWING UPPER LOW PASSAGE MID LEVEL RIDGING WILL GRADUALLY BUILD THROUGH THE PERIOD. MODEL DIFFERENCES INVOLVE TIMING OF ANY SHORT WAVE ENERGY CRESTING RIDGE AND RELATED PCPN CHANCES. AT THIS POINT SATURDAY NIGHT-SUNDAY LOOKS TO FAVORED TIME FOR WAVE AND RELATED SURFACE TROUGH PASSAGE AND RAIN CHANCES. WITH RISING HEIGHTS/THICKNESS TEMPERATURES WILL GRADUALLY RISE THROUGH THE PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 643 AM CDT TUE JUL 24 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 643 AM CDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING IN SOUTHEASTERN NORTH DAKOTA ALONG THE SOUTH DAKOTA BORDER INTO WEST CENTRAL MINNESOTA. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT LIGHTNING AND DOWNPOURS OF OVER A HALF AN INCH ARE POSSIBLE. ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST TONIGHT...AND SOME OF THE STORMS COULD BE SEVERE. THE BIGGEST THREAT FOR SEVERE WEATHER WILL BE SOUTH AND WEST OF A LANGDON TO PARK RAPIDS LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...MAINLY AFTER 7 PM THIS EVENING. SOME LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN SOME AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AND THURSDAY AS AN UPPER LEVEL STORM SYSTEM MOVES FROM CANADA INTO THE UPPER MIDWEST. EXACT SEVERITY IS STILL UNCERTAIN...SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1011 PM CDT TUE JUL 24 2012 NDZ026-027-250415- GRAND FORKS ND-NELSON ND- 1011 PM CDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NELSON AND GRAND FORKS COUNTIES UNTIL 1115 PM CDT... AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES NORTHWEST OF MCVILLE...OR 32 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 40 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... WHITMAN AND MICHIGAN AROUND 1020 PM CDT. PETERSBURG AND KLOTEN AROUND 1025 PM CDT. DAHLEN AROUND 1030 PM CDT. NIAGARA AROUND 1035 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4816 9720 4768 9719 4769 9850 4817 9835 TIME...MOT...LOC 0311Z 273DEG 36KT 4787 9826 TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 PM CDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL WEST FARGO 46.87N 96.90W
07/24/2012 M0.88 INCH CASS ND AMATEUR RADIO
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1120 PM CDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL 1 N FARGO 46.89N 96.82W
07/24/2012 E1.00 INCH CASS ND BROADCAST MEDIA
REPORT RELAYED THROUGH FACEBOOK
&&
JHThe Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 04:38 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Several large tree limbs were broken down along the east end of Wolf Lake. The time was estimated from radar.
Isolated tree damage was evident across southern Straight River Township. Numerous large branches were broken off with occasional pine or poplar trees snapped or uprooted.
Numerous large branches were broken down and a few pine and poplar trees were snapped across northern Blueberry Township.
Several large tree limbs were broken down and power poles snapped near Lower Twin Lake and the Hubbard County line. The time was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385800, 385802, 388886, 388888, 385804.